Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Inflammation of joints. Pain in hands. Had a cortisone injection. Also have ulcerative colitis. Suggest diet?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 243 Questions
Good morning
I was finally diagnosed by a consultant in the UAE with immflamation of the joints. This pain and immflamation has been ongoing from severe to chronic in my left wrist (initially diagnosed as De Quivains Tenosynovitis) and in both my elbows (initially diagnosed as Tennis Elbow) since February 2010. In March 2010 I had a cortisone injection in my right elbow, but was given anti inflamatory tablets to treat the other symtoms which did nothing. I arrived in the UAE in August and the pain was ongoing in those areas. All blood tests have been done and the triggers markers show inflammation of the joints. I also have ulcerative colitis (diagnosed and controlled since 2007). My consultant in the UAE has given me Gupisone 5mg 2 tablets a day, and Arcoxia 60mg 1 tablet a day. I know that the former is steroid based and worried about the side affects and weight gain and bloating. Can you advise please on what type of diet I should follow? And if this dosage is ok.
Posted Thu, 26 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Geeta Sundar 26 minutes later

Thanks for posting the query.

You have ulcerative colitis, and have been diagnosed with inflammation of joints for which you are on steroids and arcoxia - an anti inflammatory drug. You are now worried about the side effects like weight gain and bloating, want to know whether the dose is ok and diet.

Normally with this dose if it is given for a short time, side effects are less. A few side effects that may occur with it are
- If you are post menopausal, your blood pressure may go up. So do keep your watch on blood pressure regularly while being on steroids. Spironolactone which is a diuretic drug might help prevent blood pressure and bloating.
- GastritisProton pump inhibitors are useful in preventing these symptoms.
- There can be calcium deficiency in some individuals with prolonged usage. Calcium supplements may be needed.

I suggest you to discuss these with your treating physician and consider these additional medications if needed.

Regarding diet and weight gain issue- you can modify your diet by including these – use low fat diet, cut down sugar and high carbohydrate diet, low salt, less spicy food. In addition simple cardioexercise such as brisk walking may be very useful. I understand at 60, it might be difficult to exercise, but that shouldn’t prevent you from exercising if you are able to perform.

As far as the right dose of steroid is concerned, the dose of steroid depends on the current body weight and clinical factors. Hence the correct dose can be assessed only by your doctor.

I would also wish you to send me your reports so that I know the type and degree of your problem.

Hope this suffices. Should you have any additional concerns, please forward them to me; I will be eager to help you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor